Kansas, 2008Flooding in Kansas, March 18 to 20, 2008
March 18 to 20, 2008 · NWS EAX · 2 events in 2 counties and zones
A frontal boundary and an associated upper level storm system, caused heavy rain and minor river flooding, on the Marais Des Cygnes River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary and an associated upper level storm system, caused heavy rain and minor river flooding, on the Marais Des Cygnes River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 18, 8:50 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 18, 8:50 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT TUE MAR 18 2008
.DISCUSSION...
WILL HOLD ONTO CLOUD COVER A BIT LONGER OVERNIGHT AND USE PASSAGE OF
MID LEVEL TROUGH AS CLEARING LINE. ALSO NOTICED STRATUS/STRATOCU
DECK OVER IA IS SLIDING SSE INTO NORTHERN MO WHICH WILL PROLONG THE
CLOUD COVER OVER THE NORTHEASTERN CWA FOR ENTIRE NIGHT. ALSO
ADJUSTED TEMPERATURES UPWARDS BY A FEW DEGREES. LEFT A VERY NARROW
STRIP OF LOW END POPS ACROSS FAR SOUTHEASTERN CWA.
MJ
&&
.PREV DISCUSSION...
/400 PM CDT TUE MAR 18 2008/
SHORT RANGE (TONIGHT THROUGH THURSDAY NIGHT...
AS CUT OFF LOW OVER TEXAS BEGINS TO WEAKEN AND LIFT NORTHEAST
TONIGHT...IT SHOULD BEGIN TO MERGE WITH THE NORTHERN STREAM SHORT
WAVE THAT WILL BE SITUATED ACROSS IOWA AND NORTHWEST MISSOURI BY 12Z
WEDNESDAY. THE EFFECT OF THE APPROACHING NORTHERN STREAM WAVE TODAY
HAS BEEN TO HELP FOCUS THE BETTER MOISTURE WELL SOUTH OF THE
FORECAST REGION IN VICINITY OF SURFACE AND 850 MB FRONTS NOW
SITUATED IN SOUTHEAST MISSOURI. THIS HAS LEFT THE FORECAST AREA ON
THE EDGE OF THE PRECIPITATION SHIELD TODAY...AND SHOULD CONTINUE TO
SEE A GRADUAL SHIFT FURTHER TO THE SOUTHEAST TONIGHT AS THE UPPER
LEVEL FEATURES MOVE EAST. BIG QUESTION IS HOW QUICKLY AND HOW FAR TO
THE SOUTHEAST THE CLEARING CAN TAKE PLACE. CLEARING THIS AFTERNOON
HAS BEEN PRETTY COINCIDENT WITH PASSAGE OF 700 MB TROUGH...BUT
LOOKING AT MODELS...THEY HOLD ONTO LOW LEVEL MOISTURE ACROSS
SOUTHEAST HALF OF FORECAST AREA THROUGH THE NIGHT...SO WILL KEEP
MOSTLY CLOUDY CONDITIONS IN THOSE AREAS THROUGH WEDNESDAY MORNING.
WHERE SKIES DO CLEAR...HAVE SOME CONCERNS OF FOG DEVELOPMENT WITH
THE WET GROUND. HOWEVER...WINDS JUST ABOVE THE BOUNDARY LAYER SHOULD
STAY UP AT 25 TO 30 KTS OVERNIGHT...WHICH SHOULD KEEP SOME MIXING
GOING ON. HOWEVER...THE LOWER LYING AREAS THAT TRULY DECOUPLE MAY
SEE FOG...SO WILL MENTION PATCHY FOG IN NORTHWEST THIRD OF FORECAST
AREA FOR LATE TONIGHT AND EARLY ON WEDNESDAY.
ON WEDNESDAY...AREA WILL BE UNDER A NORTHWEST FLOW WITH A WEAK
MOISTURE STARVED SHORT WAVE EXPECTED TO BE DROPPING SOUTHEAST ACROSS
THE DAKOTAS. EXPECT THE EFFECT OF THIS WAVE WEDNESDAY NIGHT TO STAY
NORTH OF THE FORECAST AREA...AS UPPER RIDGE BEGINS TO BUILD IN THE
CENTRAL PLAINS.
THE UPPER RIDGING SHOULD MOVE ACROSS THE FORECAST AREA ON THURSDAY.
SURFACE LOW PRESSURE WILL BE DEVELOPING IN THE HIGH PLAINS OF KANSAS
BY AFTERNOON IN RESPONSE TO THE NEXT SHORT WAVE MOVING OUT OF THE
NORTHERN ROCKIES. THESE PRESSURE FALLS SHOULD HELP TO STRENGTHEN A
SOUTHERLY RETURN FLOW ACROSS THE FORECAST AREA ON THURSDAY WITH A
WARM FRONT BECOMING PARALLEL TO THE UPPER FLOW ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. WILL RAISE AFTERNOON TEMPERATURES
SOUTH OF THIS WARM FRONT.
PC
MEDIUM RANGE (FRIDAY-TUESDAY)...
FAIRLY ACTIVE EXTENDED PERIOD AS A FAST MOVING FLOW REGIME WILL
DOMINATE THE REGION.
SEMI ZONAL FLOW PATTERN WILL START THE WEEKEND WITH THE FIRST OF THE
UPPER WAVES TO AFFECT THE AREA ON ITS WAY OUT BY FRIDAY. KEPT SLIGHT
CHC MENTION OF RAIN DURING THIS TIME FRAME WITH HIGHER CHANCES
ACROSS THE NORTHEAST CWA...MAINLY FOR AREAS IN CLOSER PROXIMITY TO
THE MAIN VORT MAX. THIS WAVE SHOULD MOVE FAIRLY QUICKLY OFF TO THE
EAST AS THE NEXT SYSTEM PUSHES ACROSS THE PACIFIC NORTHWEST AND INTO
THE CENTRAL PLAINS BY SATURDAY MORNING. THIS SHOULD PRESENT THE AREA
WITH A CHANCE OF PRECIPITATION FOR THE SATURDAY AFTERNOON THROUGH
SUNDAY TIME FRAME. INITIALLY...TEMPERATURES SHOULD BE SUPPORTIVE OF
ALL RAIN. HOWEVER...AS THE ATMOSPHERIC COLUMN COOLS SUFFICIENTLY BY
SATURDAY NIGHT...A CHANGE OVER TO SNOW WILL CERTAINLY BE POSSIBLE.
THIS STILL A WAYS OUT AND DIDNT GET TOO SPECIFIC AT THIS
TIME...KEEPING A GENERAL RAIN/SNOW MIX ACROSS MOST AREAS.
BY MONDAY...THE EURO ADVERTISES ANOTHER FAST MOVING SYSTEM TO DIVE
INTO THE PLAINS AND AFFECT THE AREA BY TUESDAY INTO WEDNESDAY.
OPERATIONAL GFS LESS AGGRESSIVE WITH THIS SYSTEM...HOWEVER GFS
ENSEMBLE MEAN INDICATES SOME SIGN OF THE SAME WAVE THE EURO
ADVERTISES. THEREFORE...INTRODUCED POPS INTO THE MON NIGHT/TUES TIME
FRAME TO ACCOUNT.
DEROCHE
&&
.AVIATION...
FOR THE 00Z TAF...NORTHERN EDGE OF EXTENSIVE HIGH LEVEL CLOUDINESS
WILL CONTINUE ACROSS ALL BUT FAR NORTHWEST MO THROUGH MOST OF THE
NIGHT. SO VFR CONDITIONS WILL PREVAIL DURING THIS TIME. AS HIGHER
CLOUDS SCATTER OUT LATE TONIGHT MVFR FOG IS EXPECTED TO FORM. COULD
SEE SURFACE VISIBILITIES REDUCED TO 1SM AT TIMES AT STJ. AFTER 14Z
LITTLE IF ANY CLOUD COVER AND VFR VISIBILITIES FOR THE REST OF THE
FORECAST.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 18, 12:06 PM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT TUE MAR 18 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT TUE MAR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DURING THE AFTERNOON AND EVENING HOURS...PERIODS OF RAIN WILL
CONTINUE TO AFFECT AREAS ALONG AND SOUTH OF A LINE FROM BLUE MOUND
KANSAS TO BUTLER...CLINTON...SEDALIA AND BOONVILLE MISSOURI. THE RAIN
IS NOT EXPECTED TO BE HEAVY...BUT WILL KEEP RIVERS AND CREEKS RUNNING
HIGH ACROSS THIS REGION.
NUMEROUS FLOOD WARNINGS REMAIN IN EFFECT DUE TO THE HEAVY RAINFALL
THAT OCCURRED ON MONDAY. SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM IS EXPECTED TO BE MOVING ACROSS IOWA AND MISSOURI
SATURDAY NIGHT AND INTO SUNDAY. IT APPEARS THIS SYSTEM MAY BE COLD
ENOUGH TO PRODUCE SNOW IN THE OUTLOOK AREA...ALTHOUGH IT IS TOO EARLY
TO PINPOINT ANY AMOUNTS THAT MAY OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PC
Flood, Linn
- When
- March 18, 10:45 PM CST to March 20, 9:25 AM CST
- Where
- Linn County, 2.95 mi WNW of La Cygne to 1.01 mi W of La Cygne
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.365, -94.801
The Marais Des Cygnes River at La Cygne crested at 26.11 feet, or 1.11 feet above flood stage.
Flood, Miami
- When
- March 18, 11:15 PM CST to March 19, 4:37 AM CST
- Where
- Miami County, 2.02 mi ESE of O Brien to 0.59 mi ESE of O Brien
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.514, -94.983
The Marais Des Cygnes River at Osawatomie crested at 28.06 feet, or 0.06 of a foot above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88054, 88055.